Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS Denver/Boulder, CO

May 29, 2018Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2018, 1:31 PM MDT for Washington County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2018, 1:31 PM MDT (19:31 UTC)
Expired
May 29, 2018, 1:57 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Washington County, CO

The radar

The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS55 KBOU 291931
SVRBOU
COC121-292015-
/O.NEW.KBOU.SV.W.0060.180529T1931Z-180529T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
131 PM MDT TUE MAY 29 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southwestern Washington County in northeastern Colorado...

* Until 215 PM MDT.

* At 131 PM MDT, a severe thunderstorm was located 5 miles northwest
  of Last Chance, or 34 miles south of Fort Morgan, moving southeast
  at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Woodlin School and Last Chance. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3977 10346 3965 10366 3972 10371 3982 10371
      3984 10366
TIME...MOT...LOC 1931Z 322DEG 7KT 3978 10367 

HAIL...1.00IN
WIND...<50MPH
 
$$

KRIEDERMAN
1 follow-up statement
551 
WWUS55 KBOU 291957
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
157 PM MDT TUE MAY 29 2018

COC121-292004-
/O.CAN.KBOU.SV.W.0060.000000T0000Z-180529T2015Z/
Washington CO-
157 PM MDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3977 10346 3965 10366 3972 10371 3982 10371
      3984 10366
TIME...MOT...LOC 1953Z 322DEG 7KT 3974 10363 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:45 AM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 29, 10:45 AM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1045 AM MDT Tue May 29 2018

.UPDATE...
Issued at 1045 AM MDT Tue May 29 2018

Satellite pictures are showing the upper low circulation center
over southwestern South Dakota. There is a pretty decent batch of
moisture moving down the back side of it and into the northwestern
CWA at this time. There is some convective cloudiness developing
over the high terrain right now. There is week flow out on the
plains and not much of any convergence areas. Dew points are in
the mid 40s F for the western plains and mid 50s F for the eastern
plains. The forecast is on track. There is decent instability
still around with the cold air aloft but today there is weak
synoptic scale subsidence in place. There will be more heating
today than yesterday and there is still some CAPE progged for the
CWA this afternoon. The highest values are around 1000 J/kg over
the eastern border. Will make some cosmetic adjustments.

&&

.SHORT TERM...(Today and tonight)
Issued at 339 AM MDT Tue May 29 2018

Current satellite shows the upper level low in southeast Wyoming
early this morning, with an upper level jet max moving across
southern Colorado. There is still some lift on the left exit
region of this jet max, with a few showers and storms still
attempting to develop on the nose of this feature. As a result,
can't rule out a couple showers lingering past daybreak over the
far eastern/southeastern sections of the forecast area. There is
also some wrap around moisture sneaking back toward our northern
mountain areas, so will have some low PoPs there. Otherwise, the
forecast area will be dry this morning.

For this afternoon, we still expect isolated to scattered
thunderstorm development as the cold pool aloft remains over the
forecast area. There is some MLCAPE, but closer to 200-700 J/kg
in most areas. Still can't rule out a couple stronger storms over
the eastern plains where higher dewpoints will push values to
around 1000 J/kg, but only an isolated severe threat there.
Otherwise mostly small hail (thanks to the cold air aloft) and
brief moderate rain with the stronger storms today.

Skies will clear rather quickly this evening with rapid
stabilization after the loss of daytime heating.

.LONG TERM...(Wednesday through Monday)
Issued at 339 AM MDT Tue May 29 2018

On Wednesday, upper level high pressure is centered along the west
coast of the United States with an upper level ridge of high
pressure over the Rocky Mountain Region. Models are all showing some
afternoon and evening convection across north central and
northeastern Colorado. However, inverted V soundings would suggest
mainly light rain and gusty winds. However, one or two strong storms
may be possible further east on the plains where higher surface
dewpoints exist.

On Thursday, the upper trough deepens over the western United States
with a moderate and dry southwest flow aloft. This pattern should
result in above normal temperatures and dry weather across the
region

On Friday, the upper trough moves over the central and northern
Rockies with gusty westerly winds over the region. The warm and dry
weather combined with breezy conditions may result in elevated fire
danger across South Park and the southern foothills Friday
afternoon and evening.

A dry cold front associated with the upper trough moving north of
Colorado will bring cooler temperatures and continued dry weather to
northeastern Colorado on Saturday.

Sunday into Monday, moisture and instability may increase across the
plains due to east to southeasterly winds at the surface. This
moisture combined with a couple upper level disturbances may lead to
an increased chance for afternoon and evening thunderstorms mainly
east of Denver.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1045 AM MDT Tue May 29 2018

Winds will be light this afternoon with variable direction. My
mid/late afternoon there is some hint of northerly directions.
Normal drainage patterns can be expected tonight. There should
be no ceiling issues this afternoon or tonight. There will be a
10 to 20% chance of -TSRA at DIA this afternoon/early evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......RJK
SHORT TERM...Barjenbruch
LONG TERM....Kalina
AVIATION.....RJK
Hazardous weather outlook, May 29, 11:04 AM MDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Tue May 29 2018

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Tue May 29 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A few showers and thunderstorms will develop in the mountains this
morning and spread across the plains by early afternoon. A couple
stronger to possibly severe storms will be possible on the
eastern plains. The main threat from the storms would be hail up to
1 inch in diameter. Elsewhere, storms will produce mainly small
hail, brief moderate rain, wind gusts to 40 mph, and lightning.

Thunderstorms are expected to diminish quickly this evening as the
airmass stabilizes, with skies clearing before midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered afternoon and evening thunderstorms are expected on
Wednesday. Most of the storms will produce light rain and gusty
winds with a few stronger storms possible on the plains east of
Denver.

After Wednesday, a generally drier and warmer weather pattern
develops.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:04 PM MDTTornado WarningBOULogan26 min
May 28, 6:28 PM MDTSevere Thunderstorm WarningBOUWeld32 min
May 28, 6:35 PM MDTTornado WarningBOUMorgan25 min
May 28, 6:37 PM MDTTornado WarningBOUWeld23 min
May 28, 6:52 PM MDTSevere Thunderstorm WarningBOULogan23 min
May 29, 12:43 AM MDTSpecial Weather StatementBOULincoln47 min
May 29, 1:30 AM MDTSpecial Weather StatementBOULincoln45 min
May 29, 1:43 AM MDTSevere Thunderstorm WarningBOULincoln32 min
May 29, 12:18 PM MDTSevere Thunderstorm WarningBOULogan27 min
May 29, 2:29 PM MDTSpecial Weather StatementBOULincoln46 min
May 29, 3:29 PM MDTSevere Thunderstorm WarningBOULincoln46 min
May 29, 5:02 PM MDTSpecial Weather StatementBOUWashington43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.